Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2018, 1:20 PM EDT for Morgan County, Perry County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 1:20 PM EDT (17:20 UTC)
- Expired
- May 14, 2018, 1:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Morgan County, OH, Perry County, OH
The radar
The Cincinnati radar (KILN), 149 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:29 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WUUS51 KRLX 141720
SVRRLX
OHC115-127-141745-
/O.NEW.KRLX.SV.W.0031.180514T1720Z-180514T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
120 PM EDT MON MAY 14 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southern Perry County in southeastern Ohio...
Northwestern Morgan County in southeastern Ohio...
* Until 145 PM EDT
* At 120 PM EDT, severe thunderstorms were located along a line
extending from Perry State Forest to near Hide-A-Way Hills, moving
east at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
New Lexington, Shawnee, Perry State Forest, Crooksville, Junction
City, New Straitsville and Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3977 8208 3977 8207 3976 8178 3958 8221
3960 8238 3975 8236 3981 8220 3981 8207
TIME...MOT...LOC 1720Z 267DEG 32KT 3978 8221 3964 8256
HAIL...1.25IN
WIND...70MPH
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:40 PM EDT, 40 minutes earlier.
Area forecast discussion, May 14, 12:40 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1240 PM EDT Mon May 14 2018 .SYNOPSIS... Unsettled pattern dominates the work week with thunderstorm chances and temperatures remaining above normal. && .NEAR TERM /THROUGH TONIGHT/... As of 1240 PM Monday... Updated product suite for inclusion of Severe Thunderstorm Watch 88 for a good chunk of our northern CWA. Again, the southern extent to the severe weather threat is uncertain but watch area highlights the counties under greatest threat and can be extended southward if need be. Otherwise, no major changes with forecast or severe weather expectations going forward. Did increase PoPs a bit up north now with thunderstorms forming and heading east-southeast. As of 1018 AM Monday... Latest update from SPC places our northern counties into an Enhanced Risk for severe weather, with primarily a damaging wind threat later today. Convection should erupt as outflow boundary from activity over northern Ohio, now progressing through central Ohio, enters our northwest counties around 16-18z. This should then form into a line which will progress quickly southeastward through the remainder of the afternoon. Most of the HiRes guidance shows this scenario, with some variability on how far south the convection makes it. The inherited forecast seems to have placement of PoPs and timing down well based on current expectations so will not make any changes right now. The HiRes guidance is very progressive, with overnight convection remaining well north, so hydro concerns seem to be taking a backseat to the damaging wind threat. Will focus messaging on the increased severe weather threat and timing. As of 255 AM Monday... No major changes to the synoptic pattern governing the weather in the near term. Upper level dome of high pressure remains over the southern Appalachians, leaving zonal 500mb gradient flow most active across the far northern tier of the CWA. Models are hinting at an MCS developing over the southwestern Great Lakes, and propagating around the upper ridge in the 500mb gradient and into the upper Ohio Valley. It is a little unclear at this point as to what the origin of our convection will be later today in this region, whether is the remnants of this feature, or residual waves aloft, but regardless, this will be a main driver in the convection as it moves into moderately unstable air. Slight risk from SPC resides here, but the southern portion of the CWA, if it receives convective activity at all, should be in less unstable air. Thunderstorm threat will extend into the overnight. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 220 AM Monday... Repetitive pattern continues through mid week with surface boundary oscillating in the vicinity as several waves move through. Hard to get too much detail into POP forecast with uncertainty in timing of each of these. Continued idea of showers and storms possible throughout the period, generally with max POPs during peak instability in the late afternoon and evening. Stuck with a consensus blend for temperatures which keeps both highs and lows well above average. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 220 AM Monday... Unsettled pattern continues through the long term forecast with a surface boundary in the area providing showers and thunderstorms from time to time. Timing any individual wave remains uncertain. Above normal temperatures continue with very little variation from day to day. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 820 AM Monday... The overall weather pattern will remain the same...in a convective environment that will be dependent on upper level waves traversing the area to help initiate thunderstorm activity, which will largely be a post 21Z time frame type issue. Have utilized the PROB30 groups for the northern terminals. Will have to evaluate the fog potential for Monday night after rain unfolds. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection Monday could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H M M M HTS CONSISTENCY H H H H H H H H H M M M BKW CONSISTENCY H H H H H H H H H M M M EKN CONSISTENCY H H H H H H H H H M M M PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H M M M AFTER 18Z TUESDAY... Brief periods of IFR possible in showers and storms through the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/26 NEAR TERM...ABE/26 SHORT TERM...MZ LONG TERM...MZ AVIATION...ABE/26
Hazardous weather outlook, May 14, 12:35 PM EDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1235 PM EDT Mon May 14 2018 OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-521>526-151645- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun- Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1235 PM EDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ083>087-WVZ006>008-014>016-027-517>520-151645- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV- Putnam-Kanawha-Roane-Clay-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 1235 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible today and tonight. Some of the stronger storms may be capable of damaging wind gusts and large hail. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-151645- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 1235 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ABE
In the hours before
Special weather statement, May 14, 1:13 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
113 PM EDT MON MAY 14 2018
OHZ066-067-141745-
Morgan-Perry-
113 PM EDT MON MAY 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY AND NORTHWESTERN
MORGAN COUNTIES...
At 113 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Zanesville to near Hide-A-Way
Hills. Movement was east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, New Straitsville, Corning, Hemlock, Rendville and
Eagleport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3982 8217 3982 8208 3977 8208 3976 8178
3955 8215 3956 8226 3959 8226 3960 8238
3974 8236 3974 8240 3977 8240 3989 8217
TIME...MOT...LOC 1713Z 270DEG 36KT 3996 8193 3964 8255
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:34 PM EDT | Special Weather Statement | RLX | Meigs | 26 min |
| May 13, 8:52 PM EDT | Special Weather Statement | RLX | Athens | 23 min |
| May 13, 9:03 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Washington | 27 min |
| May 13, 10:21 PM EDT | Special Weather Statement | RLX | Vinton | 24 min |
| May 13, 10:33 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Vinton | 27 min |
| May 13, 10:37 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry | 23 min |
| May 13, 11:10 PM EDT | Special Weather Statement | RLX | Morgan | 35 min |
| May 13, 11:15 PM EDT | Special Weather Statement | RLX | Athens | 30 min |
| May 13, 11:37 PM EDT | Special Weather Statement | RLX | Washington | 23 min |
| May 14, 1:13 PM EDT | Special Weather Statement | RLX | Perry | 32 min |
| May 14, 1:43 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry | 47 min |
| May 14, 2:08 PM EDT | Special Weather Statement | RLX | Washington | 37 min |
| May 14, 2:25 PM EDT | Special Weather Statement | RLX | Washington | 35 min |
| May 14, 2:40 PM EDT | Special Weather Statement | RLX | Athens | 35 min |
| May 14, 2:51 PM EDT | Special Weather Statement | RLX | Washington | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.